# SDR CA140117009

- Difficulty date: November 27, 2013
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Swrngn SA227AC
- Aircraft time: 33,826 hours
- Engine: Garrtt TPE3311
- System (JASC): 7230 · Turbine Engine Compressor Section
- Part: Bearing
- Part number: 8688779
- Condition: Cracked
- Location: Compressor
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) ENGINE WAS REPORTED TO BE STIFF TO TURN AT VARIOUS TIMES AFTER ENGINE SHUTDOWN.  ENGINE PERFORMANCE/FUNCTION WAS NORMAL. THE STIFFNESS OCCURRED INCONSISTENTLY WITH NO PARTICULAR PATTERN. THE STIFFNESS WAS NOT CONSISTENT WITH "SHAFT BOW", WHICH CAN BE EXPERIENCED 5-20 MINUTES AFTER ENGINE SHUTDOWN AS THE ENGINES COOLS.  EXTENSIVE TROUBLESHOOTING AND INSPECTION WAS COMPLETED ON WING WITH NO CHANGE TO THE PROBLEM.  ENGINE WAS REMOVED AND SENT TO ENGINE SHOP.  INTERMEDIATE GEARBOX AND RELATED GEARSHAFTS AND BEARINGS ALL FOUND TO BE OK. COMPRESSOR BEARING WAS REMOVED FOR INSPECTION AND THE COMPRESSOR BEARING RETAINER WAS FOUND CRACKED.  NO ADDITIONAL DAMAGE SUSPECT TO ENGINE STIFFNESS WAS FOUND DURING THE REAMING ENGINE DISASSEMBLY AND INSPECTION.  THE COMPRESSOR BEARING RETAINER IS HOUSED IN THE MAGNESIUM CASE AND WAS LIKELY EXPANDING AND CONTRACTING AT DIFFERENT RATES, ALLOWING THE COMPRESSOR BEARING TO SHIFT. THE BEARING SHIFTING WOULD REPOSITION THE ROTATING GROUP, CAUSING THE KNIFE EDGE SEALS AND ROTOR BLADE TIPS TO CONTACT THEIR RETROSPECTIVE SHROUDS, CAUSING A STIFF TURNING ENGINE.  THE CAUSE OF THE CRACK IS UNDER INVESTIGATION. THE ROTATING GROUP IS BEING VERIFIED FOR CORRECT BALANCE. IF A ROTOR IS OUT OF BALANCE, THEN A VIBRATION MAY HAVE INITIATED THE CRACK. NOTE THAT THE TURBINE ROTORS WERE REPLACED 591 HOURS AGO AT LAST HSI. THE INTERMEDIATE GEAR CASE, MAGNESIUM CASE, IS ALSO BE CHECKED FOR BORE ALIGNMENT AND CRACKS AT EAM.  BORES ARE OUT OF ALIGN WILL ALSO CREATE A VIBRATION.  COMPRESSOR AND TURBINE WHEEL RUBS WERE FOUND NEAR THE 6 O`CLOCK POSITION.  THIS MAY BE INDICATION OF A ROUGH LANDING OR TURBULENCE, OR THIS MAY BE SECONDARY DAMAGE FORM THE CRACKED CARRIER.  ACFT HISTORY WAS REVIEWED AND NO INCIDENCES OR RELATED AIRFRAME SNAGS WERE FOUND.   THE CARRIER IS BEING HELD AND MAY BE SENT TO MFG FOR EXAMINATION ONCE THE ABOVE INSPECTIONS ARE COMPLETED.
